Blogs


Notices

5HTP side effects?

Old 05-04-2004, 11:28 AM
  # 1 (permalink)  
Bird on the rise
Thread Starter
 
Novemberphoenix's Avatar
 
Join Date: Apr 2004
Location: Walking with my Higher Power
Posts: 220
5HTP side effects?

Hey there,

I was wondering if anyone had any experience with 5htp? I've tried searching on the net about it but no mention of side effects. I'm pretty sure that I'm having some nasty side effects from the stuff. Knowing that it boosts the serotonin levels in the brain and suffering from chronic depression I decided to give it a try. I've been taking it on and off for a few months now, I've noticed that I'll have really vivid off the wall dreams but apparently that's to be expected, what has also begun to happen however is I'm waking up after 2-4 hours of sleep in extreme anxiety, and have some really bizzare, repetitive and unpleasant thoughts. I've noticed an increase in general of anxiety so I didn't immediately attribute it to the 5htp.

If anyone is at all knowledgeable or has had experience with 5htp, please let me know what you know.

Thanks

Novemberphoenix
Novemberphoenix is offline  
Old 05-04-2004, 12:00 PM
  # 2 (permalink)  
Chy
Member
 
Chy's Avatar
 
Join Date: May 2003
Location: El Paso, Tx
Posts: 5,862
Re: 5HTP side effects?

http://www.google.com/search?hl=en&i...p+side+effects
Chy is offline  
Old 05-04-2004, 12:11 PM
  # 3 (permalink)  
Bird on the rise
Thread Starter
 
Novemberphoenix's Avatar
 
Join Date: Apr 2004
Location: Walking with my Higher Power
Posts: 220
Re: 5HTP side effects?

Hey Chy,

Googled for awhile and can only come up with testimonials, everyone is selling and no one is really telling! Guess I'll have to keep trying. Thanks.

Novemberphoenix
Novemberphoenix is offline  
Old 05-04-2004, 12:34 PM
  # 4 (permalink)  
Chy
Member
 
Chy's Avatar
 
Join Date: May 2003
Location: El Paso, Tx
Posts: 5,862
Re: 5HTP side effects?

Well good deal, Linda! I'm glad to hear that you have tried 5htp. Hey, maybe the reason you couldn't sleep the next night was because you were so rested from the previous night's sleep (? I'm half-joking). You aren't going to find anything about side-effects because there aren't any! A few people have mentioned some gastrointestinal uneasiness, and I sometimes have excessive dreaming which sometimes wakes me for a few minutes. They are not those ridiculous nightmares that the antidepressants bring on, however. That's about it as far as side-effects go. That's what's so great about 5htp. It's the precursor to serotonin....and tryptophan is the precursor to 5htp. You may remember the FDA banning tryptophan years ago when just one manufacturer messed up and contaminated a batch.



Found that, but your right they are staying mum on any side effects! :curious
Chy is offline  
Old 05-04-2004, 12:37 PM
  # 5 (permalink)  
Paused
 
Join Date: Apr 2004
Location: I wish I knew...
Posts: 49
Re: 5HTP side effects?

I am going to try and make a long response, short...

My husband went to a fantastic rehab that handled both mind and body for recovery... Group therapy, Individual counseling, NA meetings, AA meetings, life skills, and Nutrients. He takes 5HTP in addition to a number of other nutrients (like Amino acids, fish oils, etc.) and has been doing amazing well. None of the side effects that you have mentioned (He has been on these nutrients for almost 90 days), but the difference is that a Dr. has gone over all of this with him (blood work, hair samples taken, etc.) so you may not be taking the right amounts. Also, I do think you need to be consistent with taking it every day. I hope I have been helpful. PM me if you want some info on the Dr, rehab or the website...

Tina
Crazy Mary is offline  
Old 05-04-2004, 02:03 PM
  # 6 (permalink)  
Dancing To My Own Beat
 
Magichappens's Avatar
 
Join Date: Oct 2003
Location: I don't know what kind of state I'm in
Posts: 1,326
Re: 5HTP side effects?

I take 5htp. I haven't noticed any side effects, but for sleeplessness, I take melatonin in the morning. The way it works is that as the melatonin in your system decreases, you have a natural sleep cycle. Ask you doctor or dietician. It may help. Magic
Magichappens is offline  
Old 07-19-2004, 05:03 PM
  # 7 (permalink)  
Paused
 
Join Date: Jul 2004
Location: UK
Posts: 1
Hi,

I am currently contemplating the use of 5HTP for migraine as well as depression and was wondering whether or not anyone had any experience of 5HTP working as an effective treatment (preventative or cure) for migraines? If so, what type of migraine do you suffer from (is it triggered by stress or food allergies etc)?

Some information based on personal experiences would be most appreciated
chortle is offline  
Old 05-17-2008, 10:11 PM
  # 8 (permalink)  
Member
 
Join Date: May 2008
Posts: 1
I know this thread is kinda dead but I felt compelled to write something.

Originally Posted by Novemberphoenix View Post
and have some really bizzare, repetitive and unpleasant thoughts. I've noticed an increase in general of anxiety so I didn't immediately attribute it to the 5htp.
That is exactly what I am experiencing on this drug. I couldn't find any research that says anything about side effects other than stomach upset and vivid dreams; then I stumbled upon this post.

I've been taking this for about a month and a half, and have noticed that I've been having weird paranoid and unpleasant thoughts. It started about 2 weeks ago. This has been upsetting me and making me very uncomfortable. I've also have been having anxiety and feeling genuinely scared for no particular reason. I've never had a problem with anxiety before. It didn't occur to me that it may be this supplement until the other day when I was about to take it.

Has anyone else had this experience and if so, how long did it take to go away? Its been almost a week now and while I feel a little better I still have these weird thoughts.
ominousdusk is offline  
Old 05-17-2008, 10:26 PM
  # 9 (permalink)  
Forward we go...side by side-Rest In Peace
 
CarolD's Avatar
 
Join Date: Jun 2002
Location: Serene In Dixie
Posts: 36,740
Welcome to SR..

As you noted...this thread is from 04.
None of those members are still here.

You might find something on this drug in our
Substance Abuse Forum.

I really have no ideas....as I never took it.
Hope you find answers...sounds very unpleasant.
CarolD is offline  
Old 11-01-2009, 08:51 PM
  # 10 (permalink)  
Member
 
Join Date: Nov 2009
Posts: 2
Originally Posted by CarolD View Post
Welcome to SR..

As you noted...this thread is from 04.
None of those members are still here.

You might find something on this drug in our
Substance Abuse Forum.

I really have no ideas....as I never took it.
Hope you find answers...sounds very unpleasant.
Hello! I also realize that this thread is from 04 but I wanted to add - I've been taking this amino acid now for about a week and a half - I have HORRIBLE sleep issues...anyways - I started taking it from a book I was reading about moods and sleeping and from what everyone everywhere on the 'net said about how "awesome" it is...

But twice now (including tonight) I have had the most BIZARRE and uncomfortable horrible unpleasant thoughts. I've added a few vitamins to my regime - however this is the only one I've found that has had side effects of these types of thoughts. I am stopping them immediately. which - for me sucks financially since I spent some $$ on them - but they're not worth it.

I know they have really helped a lot of people - but I must be a unique one in which the side effects happen to. I am just so incredibly upset by these weird thoughts going on in my head right now...

anywhoo - I will see if there are more posts about this but I wanted to add my $.02 thank you.
crayons is offline  

Currently Active Users Viewing this Thread: 1 (0 members and 1 guests)
 
Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off




All times are GMT -7. The time now is 09:32 PM.